New Mexico, 2015

Flash Flooding and Hail in New Mexico, August 2, 2015

August 2, 2015 · NWS ABQ · 3 events in 3 counties and zones

An upper level high centered over far southeast New Mexico on the 2nd allowed the monsoon moisture plume to focus over much of the state. The subsequent afternoon and evening thunderstorms were slow-moving and, at times, strong to severe, producing areas of heavy rain, hail, and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level high centered over far southeast New Mexico on the 2nd allowed the monsoon moisture plume to focus over much of the state. The subsequent afternoon and evening thunderstorms were slow-moving and, at times, strong to severe, producing areas of heavy rain, hail, and strong winds. Flash flooding was reported in the northwest and south central portions of the state, impacting U.S. Highway 550 near Nageezi and U.S. Highway 60 west of Socorro. Penny size hail fell with stronger storms that rolled through Tucumcari during the early evening hours. No other severe weather was reported during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 2, 4:43 PM MST, 59 minutes earlier.

Area forecast discussion, Aug 2, 4:43 PM MST, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
543 PM MDT SUN AUG 2 2015

.AVIATION...
00Z TAF CYCLE
UPPER LEVEL ENERGY MOVING IN FROM THE WEST COMBINED WITH A VERY MOIST
AND MODERATELY UNSTABLE AIR MASS WILL MAINTAIN A FAVORABLE
ENVIRONMENT FOR ACTIVE SHRA/TSRA. HIGHEST CONFIDENCE IN DIRECT
IMPACTS AT KFMN AND KTCC IN NEAR TERM. ELSEWHERE...WILL MAINTAIN
VC MENTION AS PLACEHOLDERS UNTIL CONFIDENCE INCREASES PER SHORT-
TERM RADAR/LIGHTNING TRENDS. KFMN...KGUP...KSAF...AND KLVS MOST LIKELY
TO EXPERIENCE MULTIPLE WAVES OF IMPACTS BEFORE 06Z. STORM MOTIONS
GENERALLY E OR NE AT 10-15 KTS. EXPECT BRIEF PERIODS OF MVFR/IFR
CIGS AND OCCASIONAL MTN OBSCURATIONS FROM ANY PASSING STRONG TSRA.
GROWING CONFIDENCE THAT AREAS OF NORTHERN NM WILL SEE EXPANSION OF
SHRA/TSRA AFTER 03Z EXTENDING THROUGH 12Z MONDAY. KJ

&&

.PREV DISCUSSION...340 PM MDT SUN AUG 2 2015...
.SYNOPSIS...
ACTIVE THUNDERSTORM PERIOD EXPECTED TONIGHT THROUGH EARLY MONDAY
BEFORE DRIER AND MORE STABLE AIR ADVANCES WEST TO EAST BEGINNING
MONDAY AFTERNOON. THUNDERSTORMS THROUGH EARLY MONDAY MORNING WILL
BE CAPABLE OF PRODUCING LOCALLY VERY HEAVY RAINFALL ONCE AGAIN
WITH A HEIGHTENED THREAT FOR FLASH FLOODING PARTICULARLY IN
LOCATIONS THAT HAVE BEEN HARD HIT THE PAST FEW DAYS. MONDAY
AFTERNOON WILL MARK THE TRANSITION TO FEWER STORMS...ESPECIALLY
WEST. HIGH CONFIDENCE IN A PREDOMINATELY DRY AND WARM TO HOT
WEATHER PATTERN TUESDAY AND WEDNESDAY WITH ISOLATED AFTERNOON AND
EVENING STORM POSSIBLE OVER THE MOUNTAINS AND NORTHEAST.

&&

.DISCUSSION...
RATHER DYNAMIC UPPER-AIR PATTERN IN PLACE FOR EARLY AUGUST.
COMPACT CLOSED UPPER LOW JUST WEST OF THE FOUR CORNERS SLOWLY
LIFTING NORTHWARD AND GRADUALLY FILLING WITHIN A LARGER-SCALE
REGION OF DEFORMATION/STRETCHING WEST OF THE UPPER RIDGE EXTENDING
FROM SW WYOMING TO NE NEW MEXICO. THE MAIN UPPER HIGH CENTER
APPEARS TO BE OVER OR JUST SOUTH OF EL PASO. PRONOUNCED DRY SLOT
SLOWLY PROGRESSING EASTWARD...NEARING THE AZ/NM LINE AT THIS HOUR.
THIS DRY SLOT WAS COINCIDENT WITH A RESPECTIABLE 300MB 30-40KT
SPEED MAX ANALYZED OVER AZ THIS MORNING...AND PROVIDING A
FAVORABLE ENVIRONMENT FOR ON-GOING CONVECTION FROM THE LOWER RIO
GRANDE VALLEY TO NC/NE AREAS.

MODELS SIMILAR SHOWING THE COMPACT LOW/DEFORMATION BAND GRADUALLY
TRANSLATING NORTH-NORTHEAST TONIGHT. AS RESULT...MID TO UPPER LEVEL
FLOW TO GRADUALLY VEER IN RESPONSE AND ALLOW THE DRIER AIR TO MAKE
SOME EASTWARD PROGRESS INTO WESTERN AREAS LATER THIS
EVENING...MAINLY WC/SW ZONES. AT THE SAME TIME...MODELS ARE
QUITE BULLISH ON EXPANDING SHRA/TSRA AND LOCALLY HEAVY QPF NEAR
AND AHEAD OF THE SLUGGISH DEFORMATION BAND TONIGHT. AREAS FROM
DULCE TO CHAMA SOUTH TOWARD THE JEMEZ...THEN EASTWARD ACROSS THE
UPPER RIO GRANDE VALLEY TO THE SANGRE DE CRISTOS AND ADJACENT EAST
SLOPES LOOK TO BE ESPECIALLY ACTIVE LATE TONIGHT POSSIBLY WELL
INTO THE PRE-DAWN HOURS MONDAY.

FOCUS BY DAYBREAK MONDAY LOOKS TO BE FROM THE EAST SLOPES OF THE
SANGRES TO THE NE QUARTER AND A LATER SHIFT MAY NEED TO EXTEND THE
WATCH. OTHERWISE...MONDAY WILL BE A TRANSITION DAY AS DRIER/MORE
STABLE AIR OVERSPREADS THE AREA FROM WEST TO EAST. 500MB HEIGHTS
GRRADUALLY RISING THROUGH MONDAY NIGHT. WILL CONTINUE TO FOCUS THE
HIGHEST POPS NEAR/EAST OF THE CENTRAL MOUNTAIN CHAIN AND LIKE
TREND OF GOING ABOVE MACHINE NUMBERS FOR THE SW/SC MOUNTAINS AND
EVEN INCLUDE ISOLATED CONVECTION NEAR THE DIVIDE.

TUE/WED WILL BE THE DRIEST/LEAST ACTIVE STRETCH OF DAYS THAT WE
HAVE SEEN IN SEVERAL WEEKS IF NOT THE ENTIRE SEASON. 596 DAM UPPER
HIGH SQUARELY OVER THE AREA BY WEDNESDAY...CENTERED GENERALLY OVER
CENTRAL OR SOUTHWEST NEW MEXICO. NWLY STEERING FLOW WOULD FAVOR
THE NE...AND HARD TO COMPLETELY RULE OUT ISOLATED MTN STORMS BUT
IT LOOKS TO SHUT DOWN IN A BIG WAY BY MID-WEEK. PREVIOUS SHIFT
CAPTURED WIDENING DIURNAL TEMP SWINGS...AND COULD SEE MIN TEMPS IN
THE MID/UPPER 30S RETURN FOR THE MORENO VALLEY. MORE ACTIVE LATE
WEEK AS THE UPPER HIGH SHIFTS SLOWLY BACK TOWARD THE EAST. KJ

&&

.FIRE WEATHER...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGHOUT THE REMAINDER OF THE DAY ACROSS WESTERN AND
CENTRAL NEW MEXICO. THE UPPER HIGH IS CURRENTLY SITUATED OVER THE
SOUTHERN HALF OF THE STATE WHICH IS HELPING USHER IN ABUNDANT
MOISTURE NORTHWARD. STORM MOTION WILL BE GENERALLY WEST TO
EAST...ALTHOUGH SLOW AND ERRATIC AT TIMES. EXPECT GUSTY TO ERRATIC
SURFACE WINDS WITH HEAVY RAIN FOOTPRINTS AS STORMS CONTINUE INTO THE
EVENING AS MULTIPLE OUTFLOW BOUNDARIES COLLIDE. EXPECT HEAVY RAINS
TO OCCUR OVER PREVIOUSLY SATURATED GROUND WHICH WILL INCREASE FLASH
FLOODING CONCERNS.

CURRENTLY...WATER VAPOR IMAGERY SHOWS A DECENT DRY SLOT FILTERING
INTO CENTRAL ARIZONA TOWARD NEW MEXICO. THIS PROCESS WILL GIVE WAY
TO A WARMER...DRIER TREND THAT WILL COMMENCE MONDAY AS THE UPPER
LEVEL HIGH SHIFTS WESTWARD USHERING IN DRIER AIR FROM THE PACIFIC.
STORM ACTIVITY WILL CONTINUE ACROSS HIGH TERRAIN AREAS OF NORTHERN
AND WESTERN NEW MEXICO BUT WILL BE LESS ACTIVE EACH DAY. TUESDAY
THROUGH THURSDAY WILL SEE TEMPERATURES INCREASING ABOVE NORMAL
FOLLOWING 5 AND 6 HAINES VALUES ACROSS NORTHERN AND CENTRAL AREAS.
MINIMUM RH VALUES WILL DECREASE INTO THE MID TO UPPER TEENS
MIDWEEK...WITH A BRIEF PERIOD OF VALUES BETWEEN 10 AND 15 PERCENT
ACROSS THE NORTHERN HALF OF THE STATE...BUT WILL TREND UPWARD TOWARD
THE WEEKEND. OVERNIGHT RECOVERIES WILL REMAIN FAIR TO GOOD AREAWIDE.

FRIDAY INTO THE WEEKEND...THE UPPER HIGH WILL BEGIN SHIFTING
EASTWARD ALLOWING MONSOONAL MOISTURE TO RETURN IN THE WEST
INCREASING WETTING RAIN CHANCES NORTH AND WEST.

EXPECT POOR VENT RATES TODAY IN THE NORTH...WITH AREA WIDE
IMPROVEMENT MONDAY THROUGH THURSDAY. 32

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
ZONES... NMZ501-502-505>509-518>524-532-533.

FLASH FLOOD WATCH UNTIL 3 AM MDT MONDAY FOR THE FOLLOWING ZONES...
NMZ503-504-510>517-527>529.

&&

41
Hazardous weather outlook, Aug 2, 4:38 AM MST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
538 AM MDT SUN AUG 2 2015

NMZ501>540-031200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
538 AM MDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

ABUNDANT MOISTURE REMAINS IN PLACE OVER NEW MEXICO...AND
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN
DEVELOP THIS AFTERNOON AND TONIGHT...NAMELY OVER CENTRAL TO
NORTHWESTERN SECTIONS OF THE STATE. HEAVY RAINFALL IS
POSSIBLE...AND LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MUCH DRIER AIR MOVING INTO NEW MEXICO WILL BEGIN TO LIMIT
THUNDERSTORM COVERAGE MONDAY THROUGH THURSDAY. STILL...SOME
ISOLATED THUNDERSTORMS MAY BRIEFLY TURN STRONG WITH GUSTY
DOWNBURST WINDS...SMALL HAIL...AND HEAVY DOWNPOURS. THUNDERSTORMS
COULD BECOME MORE WIDESPREAD BY FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY RAINFALL OR FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT
STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING
THE HASHTAG N M W X.

52

In the hours before

Special weather statement, Aug 2, 2:44 PM MST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
344 PM MDT SUN AUG 2 2015

NMZ528-529-022215-
NORTHEAST HIGHLANDS-FAR NORTHEAST HIGHLANDS-
344 PM MDT SUN AUG 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORA COUNTY UNTIL
415 PM MDT...

AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF VALMORA...OR 14 MILES SOUTH OF
WAGON MOUND...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHOEMAKER.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 373 AND 380.

&&

LAT...LON 3571 10486 3588 10490 3601 10463 3588 10453
      3571 10456
TIME...MOT...LOC 2144Z 260DEG 8KT 3581 10480

44
Special weather statement, Aug 2, 3:09 PM MST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
409 PM MDT SUN AUG 2 2015

NMZ531-022245-
HARDING COUNTY-
409 PM MDT SUN AUG 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARDING COUNTY
UNTIL 445 PM MDT...

AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES EAST OF CHICOSA LAKE STATE PARK...OR 18
MILES NORTH OF MOSQUERO...MOVING SOUTHEAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
YATES.

&&

LAT...LON 3615 10393 3602 10367 3582 10388
TIME...MOT...LOC 2208Z 310DEG 9KT 3604 10394

44
Special weather statement, Aug 2, 3:13 PM MST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
413 PM MDT SUN AUG 2 2015

NMZ531-022245-
HARDING COUNTY-
413 PM MDT SUN AUG 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARDING COUNTY
UNTIL 445 PM MDT...

AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES EAST OF CHICOSA LAKE STATE PARK...OR 17
MILES NORTH OF MOSQUERO...MOVING SOUTHEAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
YATES.

&&

LAT...LON 3615 10393 3602 10367 3582 10388
TIME...MOT...LOC 2210Z 309DEG 9KT 3603 10394

44
Special weather statement, Aug 2, 5:31 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
631 PM MDT SUN AUG 2 2015

NMZ501-502-030100-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-
631 PM MDT SUN AUG 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN JUAN COUNTY
UNTIL 700 PM MDT...

AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF WHEATFIELDS...OR 32 MILES
NORTHEAST OF CHINLE...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SANOSTEE...NEWCOMB AND TOCITO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED
MEDIA OUTLETS AND NOAA WEATHER RADIO...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3647 10904 3663 10880 3631 10866 3623 10905
TIME...MOT...LOC 0030Z 244DEG 27KT 3634 10904

44

The radar

The Cannon AFB radar (KFDX), 60 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Quay

When
August 2, 5:42 PM MST to 5:45 PM MST
Where
Quay County, Tucumcari
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.170, -103.730

Dime to penny size hail in Tucumcari. Lightning strike also blew up a transformer.

Flash Flood, San Juan

When
August 2, 6:00 PM MST to 7:00 PM MST
Where
San Juan County, 2 mi NW of Nageezi to 2.26 mi NW of Nageezi
Cause
Heavy Rain
Reported by
Public
Coordinates
36.293, -107.762

Six inches of rapidly flowing water over U.S. Highway 550 at mile maker 117. Nearby arroyo was raging with flash flood waters out of its banks.

Flash Flood, Socorro

When
August 2, 8:45 PM MST to 9:30 PM MST
Where
Socorro County, 8.28 mi E of Magdalena to 8.44 mi ESE of Magdalena
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.099, -107.098

U.S. Highway 60 closed due to high water at mile marker 124.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585886, 585884, 585885.